North Dakota, 2007Hail and Damaging Winds in North Dakota, August 7, 2007
August 7, 2007 · NWS BIS · 7 events in 6 counties and zones
In the mid afternoon of Tuesday, August 7th, Severe Thunderstorm Watch 566 was issued in anticipation of severe thunderstorms developing over western and central North Dakota ahead of an approaching upper short wave trough, and supported by a strengthening low level jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- $100,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the mid afternoon of Tuesday, August 7th, Severe Thunderstorm Watch 566 was issued in anticipation of severe thunderstorms developing over western and central North Dakota ahead of an approaching upper short wave trough, and supported by a strengthening low level jet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 1:23 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 7, 1:23 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT TUE AUG 7 2007
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
CONVECTION ALREADY BEGINNING ALONG DRY LINE IN WESTERN SOUTH DAKOTA
WITH SOME STORMS FORMING OFF THE HIGHER TERRAIN OF SOUTH CENTRAL AND
CENTRAL MONTANA AS WELL AS CU FIELD IN WESTERN NORTH DAKOTA.
FORECAST SOUNDINGS SOMEWHAT INVERTED V LOOKING SO WIND MAY BE AN
ISSUE AS THUNDERSTORMS MOVE IN LATER TONIGHT AS WELL AS LARGE HAIL.
SURFACE TROUGH FROM KGGW TO KMLS MOVING SLOWLY EAST AS MID LEVEL
TROUGH OVER NORTHERN ROCKIES BEGINS TO ACCELERATE TO THE EAST
REACHING NORTH DAKOTA BORDER BEFORE MIDNIGHT. TROUGH STALLS OVER
CENTRAL DAKOTAS OVERNIGHT AND WEDNESDAY FOR SCATTERED CONVECTION
ENDING FROM THE WEST WEDNESDAY AFTERNOON BUT CONTINUING EAST.
SHORTWAVE RIDGING ALLOWS A CHANCE FOR NO WEATHER IN GRIDS FOR
DAYTIME HOURS ON THURSDAY BEFORE ENERGY IN SOUTHWEST FLOW REACHES
WESTERN BORDER BY FRIDAY MORNING AND WITH LEE CYCLOGENSIS FRIDAY
MOVING AS DEEPER LOW ONTO NORTHERN PLAINS FRIDAY AFTERNOON AND
OVERNIGHT FOR MORE CHANCE POPS.
.LONG TERM...
&&
.AVIATION...
&&
.FIRE WEATHER...FIRE WEATHER ZONES 17/31/32/33/40/41/43/44 ALL
HAVE REACHED NEARLY TO RED FLAG WARNING CRITERIA OVER WESTERN NORTH
DAKOTA AT THIS TIME AND RED FLAG WARNING WHICH IS IN EFFECT WILL BE
CONTINUED.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017-031>033-040-041-043-044.
&&
HW/TSW
Hazardous weather outlook, Aug 7, 3:00 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE AUG 7 2007
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT TUE AUG 7 2007 /400 AM MDT TUE AUG 7 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN
NORTH DAKOTA WITH A POSSIBILITY OF SEVERE WEATHER MAINLY ALONG THE
MONTANA/NORTH DAKOTA BORDER. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE STATE TONIGHT WHICH WILL INITIATE ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.
STRONG WIND AND LOW RELATIVE HUMIDITY WILL DEVELOP OVER FIRE WEATHER
ZONES 17/18/31/32/33/40/41/43/44 THIS AFTERNOON. A COLD FRONT WILL
MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA BY THIS EVENING
ALLOWING HIGH TEMPERATURES TO REACH THE LOWER 90S. MINIMUM
HUMIDITIES WILL FALL INTO THE LOWER AND MIDDLE 20 PERCENT RANGE WITH
SOUTHERLY WINDS GUSTING TO 25 MPH. A RED FLAG WARNING HAS BEEN
ISSUED FROM 1 PM CDT/NOON MDT/ THIS AFTERNOON TO 7 PM CDT/6 PM MDT
THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SLOW MOVING COLD FRONT WILL WEAKEN AS IT MOVES ACROSS NORTH
DAKOTA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WEAK
SURFACE BOUNDARY WILL REMAIN OVER THE AREA DURING THE EXTENDED
PERIOD. UPPER AIR DISTURBANCES WILL MIGRATE THROUGH THE STATE
THURSDAY THROUGH MONDAY...THUS ISOLATED THUNDERSTORMS WILL CONTINUE
TO BE A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND
WEDNESDAY.
KS
Thunderstorm Wind, Bowman
- When
- August 7, 3:10 PM MST to 3:30 PM MST
- Where
- Bowman County, 9 mi SSE of Bowman to 3 mi ESE of Bowman
- Measured
- 82 kt (94 mph) estimated gust
- Property damage
- $300,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.060, -103.328
Farms damaged 9 miles south and 4 miles east of Bowman, 7 south and 3 east of Bowman, and 2 south and 3 east of Bowman. Some damage significant and to grain bins, barns, other outbuildings. and crops.
Thunderstorm Wind, Mountrail
- When
- August 7, 4:45 PM CST to 4:55 PM CST
- Where
- Mountrail County, 5 mi W of Plaza
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 48.030, -102.078
Dickinson Press reports two large grain bins and grain augers blown over on farm west of Plaza. There was also crop damage as the storms were accompanied by small hail that was wind driven.
Thunderstorm Wind, Dunn
- When
- August 7, 4:00 PM MST to 4:10 PM MST
- Where
- Dunn County, 1 mi W of Halliday
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.350, -102.351
Home weather station measured 72 mph wind gusts. Pea size hail accompanied the storm and covered the ground.
Thunderstorm Wind, Stark
- When
- August 7, 4:15 PM MST to 4:20 PM MST
- Where
- Stark County, Gladstone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.870, -102.550
A wind gust of 69 mph was measured on a home weather station.
Hail, Billings
- When
- August 7, 5:05 PM MST to 5:12 PM MST
- Where
- Billings County, 2.8 mi SW of Fairfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.151, -103.262
Hail, Dunn
- When
- August 7, 5:42 PM MST to 5:51 PM MST
- Where
- Dunn County, 8 mi NW of Killdeer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.452, -102.891
Thunderstorm Wind, McLean
- When
- August 7, 8:08 PM CST to 8:11 PM CST
- Where
- McLean County, Garrison
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.650, -101.420
Garrision ASOS (Automated Surface Observing System) recorded a 66 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 7 to 17, 20073 deaths · 45 events
- Damaging Wind in Illinois, August 7, 20071 death · 1 injured · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 7, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 7, 2007$3.8 million · 1 in hail · 11 events
- Flash Flooding and Flooding in Illinois, August 7, 2007$4.1 million · 6 events
- Flash Flood and Hail in Iowa, August 7, 2007$245,000 · 70 kt wind · 11 events
- Lightning Strike in Florida, August 7, 2007$375,000 · 1 event
- Damaging Winds in Pennsylvania, August 7, 2007$70,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Nebraska, August 7, 2007$50,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 7, 2007$35,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Pennsylvania, August 7, 2007EF1 · 7 events
- Flash Flood and Damaging Wind in Nebraska, August 7, 2007$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56845, 52408, 52405, 52406, 52403, 52404, 52407.